Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 34, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 6, 1997, 9:05 AM PST for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 1997, 9:05 AM PST (17:05 UTC)
- Expired
- Dec 6, 1997, 12:00 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 061707 FFWSAN CAC065-071-062000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 905 AM PST SAT DEC 6 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL NOON PST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST CALIFORNIA ...WESTERN RIVERSIDE COUNTY ...SOUTHWESTERN SAN BERNARDINO COUNTY A FLASH FLOOD WARNING HAS BEEN ISSUED FOR WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES INCLUDING THE INLAND EMPIRE...THE MOUNTAINS BELOW 7000 FEET AND THE APPLE VALLEY UNTIL NOON. AT 9AM...DOPPLER RADAR SHOWED PERSISTENT RAIN...SOME HEAVY...WITH ISOLATED THUNDERSTORMS OVER THIS AREA. THE HEAVIEST RAIN WAS IN EXTREME WESTERN RIVERSIDE COUNTY AND ANOTHER CLUSTER OF VERY HEAVY RAIN WAS JUST ENTERING SOUTHWESTERN RIVERSIDE COUNTY. THE RIVERSIDE COUNTY SHERIFF REPORTED 2 TO 3 FEET OF WATER COVERING SOME ROADS IN NORCO AND ELSINORE. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:39 AM PST, 6 hours 26 minutes earlier.
Area forecast discussion, Dec 6, 2:39 AM PST, 6 hours 26 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST SAT DEC 6 1997
...SYNOPSIS...
A SLOW MOVING PACIFIC STORM WAS MOVING INTO NORTHERN ORANGE COUNTY
AND THE WEST PART OF SAN BERNARDINO AND RIVERSIDE COUNTIES EARLY THIS
MORNING. IT IS EXPECTED TO MOVE INTO SAN DIEGO COUNTY EARLY THIS
MORNING BEFORE SUNRISE. PERIODS OF RAIN AND SCATTERED THUNDERSTORMS
ARE EXPECTED TODAY WITH SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT
THROUGH SUNDAY MORNING. A HEAVY SURF ADVISORY FOR ALL COASTAL AREAS
IS IN EFFECT THROUGH TONIGHT.
...DISCUSSION...
RADARS SHOW MAIN EVENT STILL TO THE NORTH WITH SOME SHOWERS MOVING
INTO ORANGE CO WITH ALERT DATA SHOWING SOME LIGHT SHOWERS. UPR LVL
LOW MOVING PAINFULLY SLOW TOWARD THE AREA. PROGS SHOW GOOD PVA THIS
MORNING WITH +4 UVV BULLSEYE MOVING THRU AROUND NOON WITH BEST CHANCE
FOR HEAVY RAIN THEN. ROTATING BANDS OF RAIN AND TSTORMS SHOULD HIT
THE AREA BROADSIDE AND WILL BROADBRUSH SINCE ALL AREAS EXPECTED TO BE
AFFECTED ABOUT THE SAME EXCEPT FOR THE LOWER DESERTS. VORT MAX AND
PROBABLY BEST CHANCE FOR TSTORMS MOVES THRU LATE TNGT AND EARLY SUN
MORN...ALTHOUGH LINE OF THUNDERSTORMS CONTINUES TO FORM ALONG THE
SOUTHEAST SIDE OF THE ECHOES MOVING INTO NORTHERN ORANGE COUNTY. TROF
BEGINS LIFTING OUT SUN AM AND 50H CONTINUES TO INCR THRU SUN AFTN.
ANOTHER STORM MOVES INTO NORCAL SUN AFTN THRU MON MORN AND IT IS
EXPECTED TO MOVE TO THE NORTH AND MISS FAR SOUTHERN SOCAL. RH PROGS
MOVE 70% OUT OF THE AREA BY SUN AFTN AND RH CONTINUES TO DECREASE
OVER THE AREA MON AM.
SAN RW 065/056 064/054 065 13986
WHITLOWThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 3:51 AM PST | Severe Thunderstorm Warning | SGX | Orange | 69 min |
| Dec 6, 4:28 AM PST | Flash Flood Warning | SGX | Orange | 2 hr |
| Dec 6, 6:31 AM PST | Flash Flood Warning | SGX | Orange | 59 min |
| Dec 6, 7:30 AM PST | Flash Flood Warning | SGX | Orange | 90 min |
| Dec 6, 9:00 AM PST | Flash Flood Warning | SGX | Orange | 3 hr |
| Dec 6, 9:05 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 6, 9:45 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 60 min |
| Dec 6, 9:45 AM PST | Severe Thunderstorm Warning | SGX | Orange, Riverside | 60 min |
| Dec 6, 11:59 AM PST | Flash Flood Warning | SGX | Orange | 61 min |
| Dec 6, 1:11 PM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 2 hr |
| Dec 6, 1:11 PM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Dec 6, 3:00 PM PST | Flash Flood Warning | SGX | Orange, San Bernardino | 5 hr |
| Dec 6, 3:00 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.